Alert archive / Maryland / Special Weather Statements in 2018

Special Weather Statement, NWS Philadelphia/Mount Holly

June 5, 2018Kent County, Maryland

NWS Philadelphia/Mount Holly issued this special weather statement at Jun 5, 2018, 9:02 PM EDT for Kent County, Maryland. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2018, 9:02 PM EDT (01:02 UTC)
Expired
Jun 5, 2018, 9:45 PM EDT
In force
43 min
Issued by
NWS Philadelphia/Mount Holly

County Kent County, MD

The radar

The Dover AFB radar (KDOX), 73 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 1.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2018-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2018-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1854 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

854 
WWUS81 KPHI 060102
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
902 PM EDT TUE JUN 5 2018

DEZ001-002-MDZ008-012-015-020-060145-
Kent-New Castle-Queen Anne's-Cecil-Kent-Caroline-
902 PM EDT TUE JUN 5 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN NEW
CASTLE...NORTHWESTERN KENT...NORTHEASTERN QUEEN ANNE'S...NORTHEASTERN
CAROLINE...KENT AND SOUTHEASTERN CECIL COUNTIES...

At 901 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Hollywood Beach to Langford. Movement was
east at 40 mph.

Winds up to 45 mph and brief heavy downpours are possible with these 
storms.

These storms will be near...
  Cecilton, Cayots and Hollywood Beach around 905 PM EDT.
  Bohemias Mills and Sassafras around 910 PM EDT.
  Middletown, Centreville, Starkey Corner, Warwick and Morgnec 
  around 915 PM EDT.
  Church Hill, Crumpton, Carville and Hope around 920 PM EDT.
  Sudlersville around 925 PM EDT.
  Goldsboro around 935 PM EDT.
  Hartly around 940 PM EDT.

Other locations impacted by these storms include Templeville,
Townsend, Barclay, Marydel, Galena, Kingstown, Henderson and Odessa.

Occasional cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe 
shelter inside a building or vehicle.

LAT...LON 3924 7623 3937 7610 3937 7606 3942 7600
      3944 7600 3946 7601 3952 7595 3944 7559
      3917 7570 3895 7584 3912 7625 3913 7625
      3915 7628
TIME...MOT...LOC 0101Z 284DEG 33KT 3949 7589 3919 7617 

$$

JRK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jun 5, 3:44 PM EDT, 5 hours 18 minutes earlier.

Area forecast discussion, Jun 5, 3:44 PM EDT, 5 hours 18 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
344 PM EDT Tue Jun 5 2018

.SYNOPSIS...
A weak cold front moving through the area will bring with it a
slight chance of showers this evening. As the front sags south,
it will usher in tranquil weather through the middle of the
week. A warmer and more humid airmass, along with heavier
showers and thunderstorms, will affect the area Saturday through
Sunday. As the front pushes south late Sunday, high pressure
will build into the region, bringing more pleasant weather for
the beginning of next week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
A cold front will drop south through the region tonight with a
mid level shortwave moving through the area this afternoon/evening.

As far as thunderstorms are concerned, there is some instability
available but not a whole lot. With the dry air in place, we are
more likely to see some winds aloft mixing down allowing for gusts
around 40 mph to occur.

There isn't a ton of moisture available as this front moves through
and surface dew points have remained fairly low through the day
today. Some showers and isolated thunderstorms will develop this
evening and then quickly dissipate as we head towards sunset and
lose essential daytime heating. Showers will taper off from north to
south, ending before midnight across our southern zones.

Behind the cold front, skies will start to clear and winds will
become pretty light. Temperatures will be able to cool down into the
50s overnight, with some upper 40s across the higher terrain of
northwest New Jersey and the southern Poconos.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
Clear skies early should allow for some sunshine across the region.
A weak mid level shortwave will cross the area and we should see
some clouds fill in and some light showers may develop. Have kept
isolated showers in the forecast but not expecting much, if any, in
the way of measurable rainfall for Wednesday.

With the northwest to west flow across the region, expected
temperatures to be cooler than they were today. Highs will reach in
to the lower 70s across much of the area. Higher elevations of New
Jersey and the southern Poconos, along with places right along the
immediate coast of New Jersey and Delaware, will remain in the 60s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
The long term period begins with high-amplitude ridging
building across the western CONUS which then shifts into the
central part of the CONUS and central Canada by the latter half
of the weekend and into early next week. Guidance is in
relatively good agreement with regard to the synoptic pattern
through the long term period. This strong ridging signal is
accompanied by long wave troughing over the east and west
coasts of the U.S. The strengthening ridge will initially produce
rising heights across the eastern U.S. Most medium range
guidance depicts a shortwave trough moving through the Midwest,
leading to surface cyclogenesis around mid-day Saturday. This
will allow for weak southerly low-level flow to develop across
the mid- Atlantic region. This flow, albeit weak, is expected to
advect warmer air and higher dewpoints to the region starting
late Thursday into Friday. Temperatures should warm to near
normal values, with dewpoints ranging from the mid 60s to
around 70 degrees. The aforementioned longwave trough begins to
amplify and dig southward by the end of the weekend as shortwave
perturbations begin propagating through the flow. This combined
with the approaching surface low and frontal system will lead
to an increased chance of showers and thunderstorms late Friday
through Sunday when the front is expected to move south across
the area.

Severe weather may be possible along and ahead of this system
Saturday with instability and low/mid-level wind shear increasing
within the warm air advection regime. Given the saturated ground,
slow moving nature of the front, high precipitable water values, and
abundant boundary layer moisture, flooding or flash flooding may
very well be a concern for this system late Saturday and into
Sunday. This situation will need to be monitored closely. The
front is expected to stall to our south,ushering tranquil
weather and cooler, drier air in its wake with temperatures
remaining about 5-10 degrees below normal through the beginning
of next week as high pressure settles into the region.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

This afternoon through tonight...Mainly VFR conditions expected to
continue. A line of showers and scattered thunderstorms is expected
to drop from northwest to southeast through our region during this
afternoon and early evening. Conditions may remain VFR as the
showers/storms move through but a brief period of MVFR/IFR is
possible. Wind gusts of 35 to 45 knots may occur within showers or
thunderstorms. We have included VCTS in the 18Z TAF to indicate best
timing for thunder and have MVFR conditions in a TEMPO group for
now. As storms develop, the TAF may be updated to indicate better
timing and expected conditions. Otherwise, a west wind around 10 to
15 knots with gusts into the 20 to 25 knot range is expected through
the rest of the afternoon. Winds will lighten overnight to less than
8 knots and turn more to the northwest and north behind the cold
front.

Wednesday... Mainly VFR conditions expected. Isolated showers
possible but confidence too low to include in the TAF. Northerly
winds 5 to 15 kts, though a sea breeze may try to move inland during
the afternoon, possibly affecting ILG/ACY/MIV.

Outlook...
Wednesday night through Thursday night: VFR with winds becoming
south 5 to 10 kts. High confidence.

Friday: Mainly VFR with a slight chance of storms late in the day.
Southwest winds 5 to 15 kts. Moderate confidence.

Friday night through the weekend: Increased chances for storms
through this period with potential for periods of sub-VFR
conditions. A front will be near or in the area during this
time, making the wind/ceiling forecast quite challenging. To the
south of the front, winds will be southerly 5 to 15 kts with
higher gusts. To the north of the front, more northerly winds
and potential for prolonged sub-VFR conditions. Front looks to
move through the area Sunday, which is when the northerly winds
and low CIGs are most likely. Low confidence.

&&

.MARINE...
Sub-advisory conditions are expected to continue through Wednesday.

West to southwest winds on the waters around 10 to 15 knots with a
few gusts around 20 knots. Near shore gusts may near 25 knots
through this afternoon. Winds on Wednesday will favor the north to
northeast around 10 to 15 knots.

Higher wind gusts possible in any showers and isolated thunderstorms
that develop this evening.

Seas on the ocean are around 2 to 3 feet and 2 feet or less on the
Delaware Bay.

Outlook...
Wednesday night through the weekend: General sub-advisory
winds/seas expected. However, low pressure developing this
weekend may lead to increased winds/seas Saturday night/Sunday.
Chances of storms at times Friday night through the weekend.

RIP CURRENTS...

There is a low risk for the development of dangerous rip currents
this evening and again on Wednesday. The wind should be from
the southwest. We are expecting a medium period (6 to 8 second)
easterly swell.

The rip current risk is expected to be low for the rest of the work
week, but may increase over the weekend.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Staarmann
Near Term...Meola
Short Term...Meola
Long Term...Miketta/Staarmann
Aviation...Meola/Miketta
Marine...Meola/Miketta
Hazardous weather outlook, Jun 5, 3:47 PM EDT, 5 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
347 PM EDT Tue Jun 5 2018

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-
055-060>062-070-071-101>106-062000-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-
Somerset-Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-
Gloucester-Camden-Northwestern Burlington-Ocean-Cumberland-
Atlantic-Cape May-Atlantic Coastal Cape May-Coastal Atlantic-
Coastal Ocean-Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-
Northampton-Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
347 PM EDT Tue Jun 5 2018

This Hazardous Weather Outlook is for portions of central
Delaware, northern Delaware, southern Delaware, northeast
Maryland, central New Jersey, northern New Jersey, northwest New
Jersey, southern New Jersey, east central Pennsylvania, northeast
Pennsylvania, and southeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

Spotter activation will not be needed.

ANZ430-431-450>455-062000-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
347 PM EDT Tue Jun 5 2018

This Hazardous Weather Outlook is for portions of Atlantic
coastal waters and Delaware Bay Waters.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jun 5, 8:09 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
809 PM EDT TUE JUN 05 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     NON-TSTM WND GST TUCKERTON               39.52N  74.32W
06/05/2018  M43 MPH          OCEAN              NJ   WXFLOW

&&

EVENT NUMBER PHI1800928

JRK
Special weather statement, Jun 5, 8:26 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
826 PM EDT TUE JUN 5 2018

NJZ014-060045-
Eastern Monmouth-
826 PM EDT TUE JUN 5 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MONMOUTH COUNTY...

At 826 PM EDT, a strong thunderstorm was located over Elberon, or
over Long Branch, moving east at 30 mph.

Winds up to 50 mph and pea size hail are possible with this storm.

This storm will remain over mainly rural areas of Eastern Monmouth
County, including the following locations... Avon-By-the-sea,
Allenhurst, Ocean Grove, West Long Branch, Wanamassa, Loch Arbour,
Neptune City, Eatontown, Deal and Oakhurst.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4023 7399 4018 7402 4021 7408 4031 7406
      4037 7404 4037 7403 4038 7404 4039 7403
      4039 7401 4038 7403 4037 7402 4038 7397
      4036 7397
TIME...MOT...LOC 0026Z 290DEG 27KT 4028 7399

JRK
Special weather statement, Jun 5, 8:34 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
834 PM EDT TUE JUN 5 2018

MDZ008-012-015-060100-
Queen Anne's-Cecil-Kent-
834 PM EDT TUE JUN 5 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL QUEEN
ANNE'S...KENT AND SOUTHEASTERN CECIL COUNTIES...

At 833 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Bel Air South to near Riviera Beach.
Movement was east at 35 mph.

Winds up to 50 mph and pea size hail are possible with these storms.

These storms will be near...
  Betterton around 855 PM EDT.
  Rock Hall, Hollywood Beach and Langford around 900 PM EDT.

Other locations impacted by these storms include Kingstown and
Galena.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3926 7622 3929 7617 3932 7618 3934 7616
      3933 7614 3937 7611 3937 7606 3942 7600
      3946 7601 3952 7598 3950 7578 3942 7577
      3900 7614 3903 7624 3909 7623 3917 7628
TIME...MOT...LOC 0033Z 283DEG 29KT 3950 7629 3920 7654

JRK
Local storm report, Jun 5, 8:48 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
848 PM EDT TUE JUN 05 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     NON-TSTM WND GST TUCKERTON               39.52N  74.32W
06/05/2018  M48 MPH          OCEAN              NJ   WXFLOW

&&

EVENT NUMBER PHI1800929

JRK
Local storm report, Jun 5, 8:49 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
849 PM EDT TUE JUN 05 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     MARINE TSTM WIND RUTGERS                 39.52N  74.32W
06/05/2018  M48 MPH          OCEAN              NJ   WXFLOW

&&

EVENT NUMBER PHI1800930

JRK
Special weather statement, Jun 5, 9:02 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
902 PM EDT TUE JUN 5 2018

DEZ001-002-MDZ008-012-015-020-060145-
Kent-New Castle-Queen Anne's-Cecil-Kent-Caroline-
902 PM EDT TUE JUN 5 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN NEW
CASTLE...NORTHWESTERN KENT...NORTHEASTERN QUEEN ANNE'S...NORTHEASTERN
CAROLINE...KENT AND SOUTHEASTERN CECIL COUNTIES...

At 901 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Hollywood Beach to Langford. Movement was
east at 40 mph.

Winds up to 45 mph and brief heavy downpours are possible with these
storms.

These storms will be near...
  Cecilton, Cayots and Hollywood Beach around 905 PM EDT.
  Bohemias Mills and Sassafras around 910 PM EDT.
  Middletown, Centreville, Starkey Corner, Warwick and Morgnec
  around 915 PM EDT.
  Church Hill, Crumpton, Carville and Hope around 920 PM EDT.
  Sudlersville around 925 PM EDT.
  Goldsboro around 935 PM EDT.
  Hartly around 940 PM EDT.

Other locations impacted by these storms include Templeville,
Townsend, Barclay, Marydel, Galena, Kingstown, Henderson and Odessa.

Occasional cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3924 7623 3937 7610 3937 7606 3942 7600
      3944 7600 3946 7601 3952 7595 3944 7559
      3917 7570 3895 7584 3912 7625 3913 7625
      3915 7628
TIME...MOT...LOC 0101Z 284DEG 33KT 3949 7589 3919 7617

JRK

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 8:26 PM EDTSpecial Weather StatementPHIMonmouth19 min
Jun 5, 8:34 PM EDTSpecial Weather StatementPHIKent26 min

Nearby

Special Weather Statements in Maryland, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.